Nitrous oxide (NO) is an inhalant that has become increasingly popular as a recreational drug. While it is presumed to be harmless, a number of adverse effects of NO have been described. We discuss the case of a 24-year-old man with no medical history, who initially presented to the emergency department with progressive polyneuropathy caused by vitamin B12 deficiency after NO abuse. Two days after being discharged with hydroxocobalamin supplementation, the patient returned with a severe headache, blurry vision and slurred speech. Imaging revealed cerebral venous sinus thrombosis. Hypercoagulability workup showed slightly elevated homocysteine and normalised vitamin B12 after supplementation. Genetic testing showed a heterozygous prothrombin G20210A mutation. He was treated with low-molecular-weight heparin followed by dabigatran. We hypothesise that NO use may increase the risk of developing cerebral venous thrombosis, especially in patients with multiple risk factors and elevated homocysteine levels.
- venous thromboembolism
- neurology (drugs and medicines)
- medical education
- drugs: CNS (not psychiatric)
- drug misuse (including addiction)
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors All authors have contributed to this case report and have been involved in the care of this patient. LdV: revising and rewriting after first draft. VMD: first draft. NAMGB: supervising the process and feedback.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer-reviewed.